Delaware, 2003

Damaging Wind in Delaware, October 14, 2003

October 14, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down several trees in the Camden area. One downed tree damaged a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down several trees in the Camden area. One downed tree damaged a home. Conectiv Energy reported about 2,100 of its customers lost power in Kent and Sussex Counties from the severe thunderstorms overnight and the strong winds on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 14, 3:50 PM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Oct 14, 3:50 PM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EDT TUE OCT 14 2003

LITTLE HAS CHANGED FROM RUN TO RUN...AND SO WILL NOT REPEAT A
DETAILED ANALYSIS OF MODEL INDICATIONS. WILL SAY THAT THERE ARE
STRONG DYNAMICS...GOOD MOISTURE AND ENERGY INTO SYSTEM AND STRONG
SHEAR AT SURFACE. QUESTION CONTINUES TO BE THERMODYNAMICS.
CONVECTION TO WEST HAS REMAINED WELL BELOW SEVERE CRITERIA AND
CLOUDS AND SOME LIGHT RAIN AHEAD OF IT HAVE DAMPENED
THERMODYNAMICS...BUT BEST DYNAMICS ARE YET TO COME. ETA BUFKIT FOR
THE PHL AREA SHOWS WEAK CAPES...AROUND 200 J/KG...BUT NO CONVECTIVE
INHIBITION OVERNIGHT. SPC HAS TAKEN ALL OF OUR FORECAST AREA OUT OF
SLIGHT RISK...BUT WITH VERY STRONG DYNAMICS AND SHEAR AND SOME WEAK
CAPE WITH NO LID PROGGED BY ETA WE RESPECTFULLY HESITATE TO DROP
MENTION OF ANY LOW TOPPED FORCED CONVECTION GENERATING LOCALIZED
DAMAGING WINDS AT THE SFC. WE WILL FRESHEN OUR SVR WX OUTLOOK FOR
TONIGHT...CONCENTRATING MAINLY BUT NOT EXCLUSIVELY OVER THE SRN PART
OF THE FA. IF WE ERR...AT LEAST IT IS ON THE SIDE OF CAUTION.

FOR TOMORROW...HIGH WIND DECISION TREE SUGGESTS A WIND ADVISORY IS
IN ORDER...AND SO WE ISSUED ONE OVER THE ENTIRE AREA. MODELS SUGGEST
A SLIGHTLY STIFFER WIND IN THE NRN ZONES. THEN NO SIGNIFICANT
CHANGES TO ONGOING FORECAST. THE SATURDAY SYSTEM MAY SOON WARRANT
MORE ATTENTION.

GALES ARE UP ALONG COAST. MARINE FORECASTER LOOKED AT THE
POSSIBILITY OF BLOWOUT TIDES...BUT FELT THAT SINCE WE ARE IN THE LOW
OSCILLATION PHASE OF THE TIDE CYCLE THEY WOULD NOT OCCUR.

FCSTID = 45

MPO   48  54  37  53 / 100  30  10  10
ABE   52  61  41  59 / 100  20  10  10
RDG   52  61  41  59 / 100  20  10  10
PHL   56  64  45  63 / 100  10  10  10
12N   52  60  40  58 / 100  30  10  10
SMQ   54  62  42  61 / 100  20  10  10
TTN   55  63  43  61 / 100  20  10  10
MIV   55  64  42  63 / 100  10  10  10
ACY   56  65  51  64 / 100  10  10  10
ILG   55  63  44  63 / 100  10  10  10
DOV   56  66  44  63 / 100  10  10  10
GED   56  67  44  64 / 100  10  10  10
ESN   56  67  45  63 / 100  10  10  10

.PHI...
DE...WIND ADVISORY FOR WEDNESDAY AND EARLY WEDNESDAY EVENING FOR
     DEZ001>003.
     GALE WARNING FOR DEZ004.

MD...WIND ADVISORY FOR WEDNESDAY AND EARLY WEDNESDAY EVENING FOR
     MDZ008-012-015-019-020.

NJ...WIND ADVISORY FOR WEDNESDAY AND EARLY WEDNESDAY EVENING FOR
     NJZ001-007>010-012>013-015>023.
     GALE WARNING FOR NJZ014-024>026.

PA...WIND ADVISORY FOR WEDNESDAY AND EARLY WEDNESDAY EVENING FOR
     PAZ054>055-060>062-067>071.

MARINE...GALE WARNING FOR ANZ430-431-450>455.

NYY
Hazardous weather outlook, Oct 14, 4:17 AM EST, 18 hours 3 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
517 AM EDT TUE OCT 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS EVENING ON
FOR THE EASTERN SHORE OF MARYLAND...DELAWARE AND SOUTHERN NEW
JERSEY.

.DAYS TWO THROUGH SEVEN...

THERE IS THE POTENTIAL FOR DAMAGING WINDS AND HEAVY RAIN TONIGHT
ACROSS THE ENTIRE REGION. GALE WARNINGS ARE IN EFFECT FOR THE ENTIRE
NEW JERSEY AND DELAWARE COASTS INCLUDING THE DELAWARE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

EBERWINE

In the hours before

Special weather statement, Oct 14, 9:30 PM EST, 50 minutes before
DEZ001>004-MDZ008-012-015-019-020-150430-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 PM EDT TUE OCT 14 2003

AT 1020 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS ON THE WESTERN SHORE OF THE
CHESAPEAKE BAY MOVING RAPIDLY EAST. THIS LINE OF SHOWERS AND
THUNDERSTORMS IS CAPABLE OF PRODUCING WINDS BETWEEN 50 AND 60 MPH AS
IT MOVES ONTO THE UPPER EASTERN SHORE OF MARYLAND AND INTO DELAWARE.

DAMAGING WINDS ARE LIKELY WITH THESE STORMS. THIS WIND GUST WILL
LIKELY DOWN SOME TREES AND KNOCK OUT POWER TO SOME CUSTOMERS.

JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
October 14, 10:20 PM EST
Where
Kent County, Camden
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -75.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335707.